Alert archive / Nebraska / Tornado Warnings in 2005

Tornado Warning 55, NWS Hastings, NE

July 1, 2005Furnas County, Harlan County, Nebraska; Phillips County, Kansas

NWS Hastings, NE issued this tornado warning at Jul 1, 2005, 9:23 PM CDT for Furnas County, Harlan County, Nebraska; Phillips County, Kansas. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2005, 9:23 PM CDT (02:23 UTC)
Expired
Jul 1, 2005, 9:59 PM CDT
In force
36 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

Counties Phillips County, KS, Furnas County, NE, Harlan County, NE

The radar

The Grand Island radar (KUEX), 100 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 9:30 PM CDTHAIL 0.882 E Hollinger, NE
Jul 1, 9:40 PM CDTHAIL 1.751 Ne Stamford, NECONSIDERABLE CROP DAMAGE IN THIS AREA. UTILITY POLE DOWNED IN STAMFORD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2005-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1252 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2005-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1252 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
2179 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGID 020223
TORGID
KSC147-NEC065-083-020315-
/O.NEW.KGID.TO.W.0055.050702T0223Z-050702T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
923 PM CDT FRI JUL 1 2005

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* TORNADO WARNING FOR...
  PHILLIPS COUNTY IN NORTH CENTRAL KANSAS
  FURNAS COUNTY IN SOUTH CENTRAL NEBRASKA
  HARLAN COUNTY IN SOUTH CENTRAL NEBRASKA

* UNTIL 1015 PM CDT

* AT 921 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  DEVELOPING TORNADO OVER STAMFORD...OR ABOUT 24 MILES NORTHEAST OF
  NORTON...MOVING SOUTH AT 45 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE TORNADO INCLUDE...
  WOODRUFF...
  LONG ISLAND...
  PRAIRIE VIEW...
  PHILLIPSBURG...
  LOGAN...

PEOPLE IN NORTHWEST PHILLIPS...WESTERN HARLAN AND FAR EASTERN FURNAS 
COUNTIES SHOULD TAKE SHELTER IMMEDIATELY IN A BASEMENT OR SMALL 
INTERIOR ROOM ON THE LOWEST FLOOR.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY BUILDING. AS A
LAST RESORT...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER YOUR HEAD
WITH YOUR HANDS.

LAT...LON 4000 9963 4000 10018 4033 10019 4033 9918
      4000 9918 3999 9907 3956 9907 3956 9962

$$

NOAA/NWS/MORITZ
3 follow-up statements
000 
WWUS53 KGID 020232
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
931 PM CDT FRI JUL 1 2005

KSC147-NEC065-083-020315-
/O.CON.KGID.TO.W.0055.000000T0000Z-050702T0315Z/
PHILLIPS KS-HARLAN NE-FURNAS NE-
931 PM CDT FRI JUL 1 2005

...A TORNADO WARNING CONTINUES UNTIL 1015 PM CDT FOR FURNAS...HARLAN
AND PHILLIPS COUNTIES...

AT 927 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR STAMFORD...OR
ABOUT 23 MILES NORTHEAST OF NORTON...MOVING SOUTH AT 40 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE STORM INCLUDE...  
  RURAL SOUTHWEST HARLAN COUNTY 
  LONG ISLAND...
  PRAIRIE VIEW...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
GOLFBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS...ESPECIALLY
IN FAR SOUTHWEST HARLAN AND NORTHWEST PHILLIPS COUNTIES.

LAT...LON 4000 9963 4000 10018 4033 10019 4033 9918
      4000 9918 3999 9907 3956 9907 3956 9962

$$

NOAA/NWS/MORITZ
000 
WWUS53 KGID 020246
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
945 PM CDT FRI JUL 1 2005

NEC065-020255-
/O.CAN.KGID.TO.W.0055.000000T0000Z-050702T0315Z/
FURNAS NE-
945 PM CDT FRI JUL 1 2005

...THE TORNADO WARNING FOR FURNAS COUNTY IS CANCELLED...

THE THUNDERSTORM WHICH PROMPTED THE WARNING FOR FURNAS COUNTY
HAS MOVED OUT OF THE AREA...AND NO LONGER POSES A HAZARD TO THE
COUNTY. PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW 
ENFORCEMENT AGENCY. 

LAT...LON 3957 9961 4033 9962 4033 9918 4000 9918
      3999 9907 3956 9907

$$

KSC147-NEC083-020315-
/O.CON.KGID.TO.W.0055.000000T0000Z-050702T0315Z/
PHILLIPS KS-HARLAN NE-
945 PM CDT FRI JUL 1 2005

...A TORNADO WARNING CONTINUES UNTIL 1015 PM CDT FOR HARLAN AND
PHILLIPS COUNTIES...

AT 943 PM CDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A
SEVERE THUNDERSTORM WITH STRONG ROTATION.  THIS DEVELOPING TORNADO
WAS LOCATED NEAR LONG ISLAND...OR ABOUT 17 MILES NORTHWEST OF
PHILLIPSBURG...MOVING SOUTH AT 30 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE STORM INCLUDE...
  PRAIRIE VIEW...
  RURAL NORTHERN PHILLIPS COUNTY
  FAR SOUTHWEST HARLAN COUNTY 

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING GOLF 
BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS UP TO 60 MPH.

LAT...LON 3957 9961 4033 9962 4033 9918 4000 9918
      3999 9907 3956 9907

$$
000 
WWUS53 KGID 020259
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
959 PM CDT FRI JUL 1 2005

KSC147-NEC083-020309-
/O.CAN.KGID.TO.W.0055.000000T0000Z-050702T0315Z/
PHILLIPS KS-HARLAN NE-
959 PM CDT FRI JUL 1 2005

...THE TORNADO WARNING FOR HARLAN AND PHILLIPS COUNTIES IS
CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED. SMALL HAIL
AND GUSTY WINDS MAY STILL BE POSSIBLE WITH THIS STORM AS IT MOVES 
THROUGH FAR SOUTHERN HARLAN AND NORTHERN PHILLIPS COUNTY THROUGH 
1030 PM. 

LAT...LON 3957 9961 4033 9962 4033 9918 4000 9918
      3999 9907 3956 9907

$$

NOAA/NWS/MORITZ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Jul 1, 6:40 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jul 1, 6:40 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
640 PM CDT FRI JUL 01 2005

.UPDATE...QUICK UPDATE TO INCREASE THUNDERSTORM COVERAGE OVERNIGHT
AS SANDHILLS CONVECTION STILL APPEARS LIKELY TO EVOLVE INTO
SOUTHEASTWARD MOVING MCS. QUESTION IS HOW SEVERE INITIALLY...AS
SO FAR THAT WHICH HAS MOVED INTO OUR CWFA HAS RUN INTO A WALL
OF STABILITY.

.PREV DISCUSSION...SHORT TERM...TONIGHT THROUGH 12Z MONDAY...MAIN
CONCERNS WILL BE CHANCES FOR PRECIPITATION/SEVERE WEATHER THROUGH
THE PERIOD.

CONVECTION ALREADY GOING IN NORTH CENTRAL NEBRASKA THIS AFTERNOON.
ANOTHER AREA OF CONVECTION IS DEVELOPING IN THE VICINITY OF THE
FRONTAL BOUNDARY IN NORTHEAST COLORADO AND THE NEBRASKA PANHANDLE
AHEAD OF THE SHORT WAVE AS IT MAKES ITS WAY INTO THE PLAINS. EXPECT
THAT THIS CONVECTION WILL BE THE START OF WHAT WILL BE AFFECTING THE
FORECAST AREA A LITTLE LATER THIS AFTERNOON AND TONIGHT. EXPECT THAT
SEVERE WEATHER SHOULD BE OF AN ISOLATED NATURE AND MOSTLY IN THE
WEST WHERE CAPE IS GREATEST AND CIN IS THE LEAST. THE SHORT WAVE
MOVES THROUGH THE FORECAST AREA LATE TONIGHT.

ANOTHER SHORT WAVE MOVES INTO THE PLAINS AND STRENGTHENS AS IT
CROSSES THE AREA. THE SURFACE FRONT MOVES THROUGH LATE SATURDAY
AFTERNOON. THE SURFACE FRONT LINGERS ACROSS THE FORECAST AREA ON
SUNDAY AND FINALLY MOVES TO THE EAST SUNDAY NIGHT. HAVE KEPT CHANCE
POPS FOR SUNDAY SINCE THE BOUNDARY IS ACROSS THE AREA.

SUNDAY NIGHT THE FRONT LINGERS IN THE EAST/SOUTHEAST PART OF THE
FORECAST AREA. THIS APPEARS THAT THIS MIGHT BE THE BEST CHANCE OF
SOME SEVERE WEATHER...WITH THE BOUNDARY IN THE VICINITY.

LONG TERM...MONDAY THROUGH THURSDAY. MAY HAVE SOME LINGERING PRECIP
BEHIND FRONT MONDAY MORNING BUT BY AFTERNOON...ATMOSPHERE DRIES OUT.
WITH FRONT STALLING IN SOUTHERN PORTION OF KANSAS...A FEW STORMS MAY
DEVELOP IN THE WESTERN HIGH PLAINS AND DRIFT ACROSS NORTH CENTRAL
KANSAS MONDAY NIGHT AND HAVE ADDED SMALL POPS IN THIS AREA.

NEXT CHANCES FOR PRECIP IS ON TUESDAY NIGHT AS STILL AROUND ROUND OF
STORMS LOOKS LIKELY IN THE WESTERN HIGH PLAINS.  THESE SHOULD SPREAD
EAST ALONG A WEAK SURFACE BOUNDARY INTO THE WESTERN PORTIONS OF
FORECAST AREA BY SUNSET.  PRECIP SHOULD EXIT THE AREA BY MIDDAY
WEDNESDAY AS SURFACE BOUNDARY PUSHES THROUGH THE AREA.

AFTER THIS...UPPER RIDGE BUILDS IN AND WEATHER CONDITIONS WILL BE
MORE TYPICAL FOR JULY AS HOT AND BASICALLY DRY WILL REMAIN THE
FORECAST. AFTERNOON TEMPS WILL BE IN THE UPPER 80S TO MIDDLE 90S.
&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

JCB/KISNER/MORITZ
Hazardous weather outlook, Jul 1, 5:50 PM CDT, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
550 PM CDT FRI JUL 1 2005

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-021200-
ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY-
HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE-
NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER-
VALLEY-WEBSTER-YORK-
550 PM CDT FRI JUL 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS OVER SOUTH CENTRAL NEBRASKA
EARLY THIS EVENING WILL REMAIN BELOW SEVERE LIMITS.

BY LATE EVENING...THUNDERSTORMS OVER WESTERN NEBRASKA WILL
HAVE ORGANIZED...AND START TO MOVE SOUTHEAST INTO SOUTH CENTRAL
NEBRASKA. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS
EVENING AND OVERNIGHT...WITH HAIL THE SIZE OF QUARTERS AND
DAMAGING WINDS IN EXCESS OF 60 MPH POSSIBLE. THE THUNDERSTORMS
WILL MOVE ACROSS ACROSS NORTH CENTRAL KANSAS VERY LATE THIS
EVENING...AND AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH TUESDAY...MOSTLY DURING
THE LATE AFTERNOON AND NIGHT TIME. SOME STORMS SUNDAY AFTERNOON AND
SUNDAY NIGHT MAY HAVE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWER CASE)

NOAA/NWS/MORITZ

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 8:08 PM CDTSevere Thunderstorm WarningGIDGosper, Phelps52 min
Jul 1, 9:08 PM CDTSevere Thunderstorm WarningGIDHarlan52 min

Nearby

Tornado Warnings in Nebraska, 2005Tornado Warnings in Kansas, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.